Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 13, NWS Duluth, MN

May 12, 1998Pine County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 12, 1998, 6:54 PM CDT for Pine County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 1998, 6:54 PM CDT (23:54 UTC)
Expired
May 12, 1998, 7:25 PM CDT
In force
31 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Pine County, MN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDLH 122353 RRA
SVRDLH
MNC115-130025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
654 PM CDT TUE MAY 12 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PINE COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 725 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  ANOTHER SEVERE THUNDERSTORM 35 MILES SOUTH OF DULUTH NEAR
  KINGSDALE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS OF FAR NORTHEAST PINE COUNTY UNTIL 725 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

DAP
n

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:59 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, May 12, 1:59 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 AM CDT TUE MAY 12 1998

SFC LOW LOCATED OVR W/C MN SEEMS TO BE FOLLOWING NERN ROUTE
INDICATED BY ETA. CLEAR AREAS IN CLD CVR IN SW PORTION OF CWA
CLOSING UP AGAIN... SO FURTHER SFC HTG WILL BE LIMITED. MOST OTHR
SVR TSTM PARAMS... BASED ON 13/00Z ETA PROG SOUNDING FOR DLH...
APPEAR WK TO MARGINAL... BUT SPC EXTENSION OF SLT RISK INTO OUR SRN
TIER OF MN ZONES PRBLY A PRUDENT IDEA. SEE MKCSWOMCD FOR DETAILS.
FIRST LINE OF SHRA EXITING ARROWHEAD WITH VORT TROF. RUC/SATL IMGRY
SHOWS MAIN VORT MAX OVR SWRN MN... VRY SIMILAR TO 6HR ETA. WTH
CURRENT SPEED OF LOW... COOL FNT SHOULD EXIT OUR CWA ARND
MIDNIGHT... AND CURRENT ZFP/S DEPICT THIS TIMING WELL... WITH
CLEARING IN SRN MN ZONES AND EVENING SHRA/TSRA FRTHR N AND E... THEN
DECRSG CLDS OVRNITE AS THETA-E RDG MOVS WELL EAST. CAA BEHND SYSTM
WILL BE BRIEF... SO GUIDNC LOWS IN MID-UPR 40S LOOK RSNBL.
ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 3:52 PM CDTSevere Thunderstorm WarningDLHPine43 min
May 12, 4:15 PM CDTSevere Thunderstorm WarningDLHCarlton45 min
May 12, 5:02 PM CDTSevere Thunderstorm WarningDLHCarlton48 min
May 12, 5:49 PM CDTSevere Thunderstorm WarningDLHAitkin, Itasca61 min
May 12, 6:20 PM CDTSevere Thunderstorm WarningDLHPine30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.